Alert archive / Iowa / Wind Advisories in 2022
Wind Advisory 16, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Dec 2, 2022, 2:55 AM CST for 51 counties in Iowa. It took effect at Dec 2, 2022, 6:00 PM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 2, 2022, 2:55 AM CST (08:55 UTC)
- In effect from
- Dec 2, 2022, 6:00 PM CST
- Expired
- Dec 3, 2022, 3:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
All 51 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2318 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
353 WWUS73 KDMX 020855 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 255 AM CST Fri Dec 2 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-021700- /O.NEW.KDMX.WI.Y.0016.221203T0000Z-221203T0900Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 255 AM CST Fri Dec 2 2022 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM CST SATURDAY... * WHAT...Northwest winds 25 to 35 mph with gusts of 50 to 55 mph expected. * WHERE...All of central Iowa. * WHEN...From 6 PM this evening to 3 AM CST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects including holiday decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
4 follow-up statements
181 WWUS73 KDMX 021534 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 934 AM CST Fri Dec 2 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-022345- /O.CON.KDMX.WI.Y.0016.221203T0000Z-221203T0900Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 934 AM CST Fri Dec 2 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 3 AM CST SATURDAY... * WHAT...Northwest winds 25 to 35 mph with gusts of 50 to 55 mph expected. * WHERE...All of central Iowa. * WHEN...From 6 PM this evening to 3 AM CST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects including holiday decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
615 WWUS73 KDMX 022124 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 324 PM CST Fri Dec 2 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-030530- /O.CON.KDMX.WI.Y.0016.221203T0000Z-221203T0900Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 324 PM CST Fri Dec 2 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST SATURDAY... * WHAT...Northwest winds 25 to 35 mph with gusts of 50 to 55 mph expected. * WHERE...All of central Iowa. * WHEN...From 6 PM this evening to 3 AM CST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects including holiday decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
205 WWUS73 KDMX 030241 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 841 PM CST Fri Dec 2 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-030900- /O.CON.KDMX.WI.Y.0016.000000T0000Z-221203T0900Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 841 PM CST Fri Dec 2 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST SATURDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to around 50 mph. * WHERE...All of central Iowa. * WHEN...Until 3 AM CST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects including holiday decorations. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Snow showers are moving through north central Iowa this evening and will cause brief, significant reduction of visibility in some places. A dusting of snow accumulation is possible and may cause slick spots on roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
464 WWUS73 KDMX 030858 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 258 AM CST Sat Dec 3 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-031000- /O.EXP.KDMX.WI.Y.0016.000000T0000Z-221203T0900Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 258 AM CST Sat Dec 3 2022 ...WIND ADVISORY WILL EXPIRE AT 3 AM CST EARLY THIS MORNING... Northwest winds will continue to decrease this morning. Some higher gusts will persist for the next couple hours with gusts of up to around 25 to 35 mph at times, but will remain below Wind Advisory criteria. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Dec 1, 11:34 PM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Dec 1, 11:34 PM CST, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1134 PM CST Thu Dec 1 2022 ...Updated for the 06z Aviation Discussion... .DISCUSSION.../Tonight through Thursday/ Issued at 230 PM CST Thu Dec 1 2022 Key Messages: - Windy next 24 - 36 hours, especially Friday evening. - Few snow showers possible north Friday evening, otherwise bulk of forecast is dry. Gusty winds remain the primary forecast focus over the next 24 to 36 hours as an upper low emerges from the northern Rockies. S/SE winds have been well forecast today with the highest gusts confined to nw Iowa where some 40+ mph speeds have been observed. Winds stay elevated overnight as sfc pressure falls continue in advance of the approaching upper low. Gusty southerly winds continue into Friday, although the corridor of max winds shifts into southeast Iowa coincident with the tightest sfc pgrad and pressure falls. At this time forecast winds remain just below advisory criteria, but could still see some sporadic 40 mph gusts. Otherwise persistent WAA advection and BL mixing hold temps above normal overnight, followed by a warmer day tomorrow with highs in the 40s and 50s. Some areas south of I-80 could crack 60. Considerable uncertainty with high temps resides over southeast Iowa due to potential stratus cover. NAM is fully socked in over much of the area, but is quite the outlier wrt to timing and coverage. Most guidance is far more conservative on stratus coverage and limited to the southeast. Highs were undercut in this area and depending on the thickness and timing of the stratus the forecast may still be too warm and would trend closer to the dewpoint temp in the 40s. Upper low ejects into the northern Plains and shoves a powerful cold front through the state late Friday afternoon and evening. All ingredients are in place for a period of substantial wind gusts along and proceeding the frontal passage. Substantial CAA and sfc pressure rises coincident with subsidence aloft as the PV anomaly pushes through will favor efficient momentum transfer of 40-50 kt winds from near the top of the mixed layer. A blanket wind advisory is all but certain for much of the forecast area, and some locations may intermittently bump into high wind warning criteria of 50+ kt gusts. Will let the upcoming overnight shift further evaluate the latest guidance and determine which flavor of headline is the best fit for tomorrow evening. Forecast soundings also show the potential for some snow shower activity tomorrow evening in north central Iowa as shallow, weak instability develops in the strong caa regime. Eventually the top of the boundary layer cools to near the DGZ and tries to saturate. Dry air looks to be a mitigating factor at this point, but any activity could create some localized reductions in visibility and minor accumulations. Chilly conditions linger into Saturday. Morning wind chills will be in the single digits above/below zero, however the good news is winds gradually relax through the day as sfc high approaches from the west. Return to southerly winds erodes the cooler air a bit early next week as highs warm back to the 30s/40s. Upper flow pattern splits over the middle of next week and complicates the forecast somewhat, but confidence is high that colder air will spill back into the state. Southern stream flow activates the primary baroclinc zone south/east of the state, while the northern stream is further north of us and keeps wintry precip chances across the Dakotas into MN as low amplitude waves pass through. Still a scattering of light QPF amongst GEFS/ECENS members, but thought the dry NBM approach was reasonable for now unless a particular period can be targeted for low end precip chances. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1134 PM CST Thu Dec 1 2022 A period of low level wind shear is underway through at least sunrise with strong winds of 40 to near 50 knots around FL015 with breezy winds from the south at the surface. The ceiling forecast remains uncertain with the MVFR stratus now as far northeast as northeastern Oklahoma. This batch will stay off to the south, but another area over Texas is expected to surge northeastward toward Iowa. Have not made any changes keeping MVFR ceilings at OTM and SCT ceilings below FL030 at DSM/ALO. Chance of MVFR at the moment is around or less than 30%. As a cold front sweeps through the state late in the afternoon into the evening, strong winds and gusts from the northwest will spread across the state. The period of strongest winds will last around 6 hours or so once they arrive at a given terminal. MVFR ceilings may skirt parts of northern Iowa with a few snow showers possible toward the Minnesota border. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Martin AVIATION...Ansorge
Hazardous weather outlook, Dec 1, 4:06 PM CST, 10 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 406 PM CST Thu Dec 1 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-022215- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 406 PM CST Thu Dec 1 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Breezy south winds will continue overnight, gusting over 20 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Windy conditions are expected to continue Friday and Friday night. Wind gusts may exceed 50 mph at times late Friday. Chance for snow showers Friday afternoon and evening, mainly in northern Iowa. These snow showers and/or blowing snow could cause some visibility impacts later Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hagenhoff
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.